Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

Why Am I Bleeding While on Depo?

11/29/2011

Question:

I`ve been on depo for about 3 years now. My periods were normal until randomly after my last injection when I started bleeding and never stopped. This has been happening for almost over 3 weeks now. It`s really getting me down. My boyfriend refuses to do anything with me out of fear of getting me pregnant and just cause he`s grossed out. I feel disgusting cause I can`t even get aroused or anything without gushing blood. What should I do?

Answer:

"Depo" refers to depot medroxyprogesterone acetate, or DMPA, which is marketed under the trade name "Depo-Provera".  It is a common birth control method that is convenient because it requires injection only once every three months.  It is also used to treat many menstrual disorders, because it usually prevents ovulation and, over time, will cause a complete absence of menstrual bleeding.

Sometimes, the lining of the uterus becomes so thin that it will start to bleed spontaneously, a process called "breakthrough bleeding".  While this may be seen as occasional light spotting, it can sometimes cause persistent period-like bleeding.  This side effect can be treated with additional estrogen to prevent the abnormal bleeding.  However, abnormal bleeding that persists may also be a sign of a different problem such as infection or an abnormal growth of the uterus or cervix.  So it is important to have an examination to make sure that there is no other treatment necessary.

For more information:

Go to the Women's Health health topic, where you can:

Response by:

Jonathan  A Schaffir, MD Jonathan A Schaffir, MD
Clnical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University